Loperamide getting the better of me, need help and support. - Part 178

By Roaddoggy · Nov 1, 2014 · ·
  1. Cardiac conduction disturbance after loperamide abuse.


    Abstract

    Abstract Context. Prescription opioid abuse is a major public health concern and an ongoing epidemic in the United States. Loperamide is a widely available and inexpensive over-the-counter antidiarrheal with peripheral mu-opioid receptor activity. Online resources discuss the use of loperamide for the amelioration of withdrawal symptoms or recreational abuse. We describe the clinical course of 5 patients abusing loperamide, 3 of whom had life-threatening cardiac arrhythmias. Methods. In this observational case series, patients with cardiac arrhythmias or history of loperamide abuse with cardiac arrhythmias were identified; 5 patients were identified and 4 of the 5 patients were seen directly at the bedside. Clinical profile and outcome of patients is reported.
    Results. We report 5 patients with history of loperamide abuse; 3 of the 5 patients had life-threatening cardiac arrhythmias. One of the patients experienced a second life-threatening arrhythmia after he resumed loperamide abuse. Loperamide levels were obtained in 4 of the 5 patients and were at least one order of magnitude greater than therapeutic concentrations. Discontinuation of loperamide resulted in complete resolution of cardiac conduction disturbances.
    Conclusion. This case series describes several patients with cardiac conduction abnormalities and life-threatening ventricular arrhythmias temporally related to loperamide abuse. With the recent efforts to restrict the diversion of prescription opioids, increasing abuse of loperamide as an opioid substitute may be seen. Toxicologists should be aware of these risks and we urge all clinicians to report such cases to FDA Medwatch(®).
    Authors

    Marraffa JM, Holland MG, Sullivan RW, Morgan BW, Oakes JA, Wiegand TJ, Hodgman MJ Yes, this is a great article. Thank you for sharing atsygal.

Comments

  1. Roaddoggy
    Hey, I'm still around. Loperamide is a thing of my past. I hope if anyone finds there selves in the same place I was, they will get help. I am here if anyone, needs any help, or support. Much Love. Roaddog....
  2. girlondrugs
    Hi Roaddoggy

    It's about 2:22am here in SC and I have class at 10:15. Ugh. Anyway I read every single page ..YES every page of this thread and found your perseverance to be so heartwarming. I just cold turkey off of loperamide on Monday. 11:30pm will make two days off.

    Anyway I have been reading yours, Nefret, and Jungledog's posts the most as they seem to kind of mimic what im going through. Like anyone else I just need a nice virtual hug and advice lol

    I know this road will be long but I have to get through It.

    girlondrugs added 1 Minutes and 14 Seconds later...

    https://www.drugs-forum.com/forum/showthread.php?t=261172


    this is my thread
  3. Ellen042
    Hi Roaddoggy! I don't know if you follow this thread anymore, but I don't know how to find your new thread. Good to see you posting on others' threads still!

    I'm not passing out from dysautonomia anymore, but my computer died and I can't afford a new one. That, work, and kids have kept me from posting. I'm still on 30mg/day of hydrocodone for chronic pain. It's not helping as much as it used to, but I refuse to get myself stuck on oxycodone again. For me, oxycodone is 10 times harder to stop. Guess I can't truly say I beat loperamide like you did, as I'm still on pain medicine. For me, chronic pain makes pain medicine of some sort necessary to work and raise my kids. Remember: I spent ten years round-the-clock in bed in pain before I ever took a single pain pill in my life. I can't afford to go back to that.

    How you faring on the Valium taper? (Sorry moderators- I don't know the generic name for Valium. Diazepam maybe? I'm not sure.) How many mg have you been able to cut? How many months have you been on the taper? I recall a doctor abruptly taking me off 1mg of clonazepam without a taper. I made it, but it took 12 months for my body to stabilize. Don't worry: Valium is a drop in the bucket compared to clonazepam- I think 10% of the efficacy if that much.

    You have such a will of iron that I'm clueless as to how you got stuck on anything to begin with. I could see you taking medicines for purely medical purposes, but not for recreational use.

    Is your daughter still living with you? Has your grand baby been born yet? I'm sorry that I don't even have the time to read through long threads even if I were able to find yours.
    Anyway, I'm wishing you the best.

    Love,
    Ellen
To make a comment simply sign up and become a member!